Texas, 2017Damaging Winds in Texas, August 4, 2017
August 4, 2017 · NWS EWX · 2 events in 1 county or zone
An upper level shortwave trough moved through northwesterly flow and interacted with a conditionally unstable atmosphere to produce isolated thunderstorms one of which developed damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave trough moved through northwesterly flow and interacted with a conditionally unstable atmosphere to produce isolated thunderstorms one of which developed damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 4, 5:41 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 4, 5:41 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
641 PM CDT Fri Aug 4 2017
.AVIATION DISCUSSION...FOR 00Z TAF PERIOD...
Majority of convection has dissipated at TAF issuance. Should remain
VFR throughout the evening and most of the overnight hours. Some MVFR
development looks possible for KSAT/KSSF tomorrow morning but should
stay clear of KAUS based off model projections. Do expect -TSRA
development in the afternoon with best shot at impacts at KAUS but
not enough confidence in a direct terminal impact to include a
prevailing line for this. Thus opted for VCTS as many isolated cells
will likely begin developing shortly after 18Z. KSAT/KSSF may see
some nearby convection from the east in the late afternoon. KDRT
expected to prevail VFR throughout the period.
&&
.PREV DISCUSSION... /ISSUED 304 PM CDT Fri Aug 4 2017/
SHORT TERM (Tonight through Saturday)...
Main short-term highlight will center on the isolated/scattered
showers this afternoon and again tomorrow along with the elevated
heat indices of 100-107F across the region.
Water vapor imagery and RAP H5 output indicate northwest flow across
the region with a weak shortwave trough across central Texas this
afternoon. Despite this axis of slightly enhanced divergence due to
the shortwave trough, wind shear and speeds remain very light aloft.
As such, most of the isolated shower activity is being driven by
instability alone along with outflow boundary collisions. ML CAPE
values range from 500-1250 J/Kg this afternoon across the region and
this is keeping coverage and intensity at bay. Most of the showers
have struggled to even produce lightning so far this afternoon. With
the right collisions from storm-induced outflow boundaries due to dry
sub-cloud environments (inverted V soundings), a few thunderstorms
could occur through the early evening hours before activity
dissipates out by 9-10pm.
By Saturday, the current shortwave trough flattens out to more zonal
flow over much of the region. However, another compact but weak
disturbance over the Texas Big Bend region will help generate some
additional shower and thunderstorm activity tomorrow. This feature,
coupled with the sea-breeze and diurnal instability will foster
isolated to scattered showers once again. Overall coverage will be in
the 20-40% range for most of the area. Some enhancement of greater
coverage could occur across the Coastal Plains due to the sea-
breeze.
LONG TERM (Sunday through Friday)...
Increasing rain chances appear on the horizon for late weekend and
into the early next week where 40-60% chances are currently
forecast. Pockets of localized heavy rain could also be possible
during this time as well. Scattered showers look to occur through
much of mid to late week as well, mainly during the afternoons.
The weak disturbance mentioned over the Big Bend on Saturday will
move slowly eastward on Sunday. With day-time heating, at least
scattered showers are expected across a good portion of the region
Sunday. At the same time, a potential boundary will shift south
across central OK. With general troughing and instability, a stronger
convective complex and reinforced outflow could then reach into
central Texas. The combination of the weak convective outflow plus
the disturbance and weak instability should support the start of a
wetter period.
For Monday and Tuesday, much of central Texas will be located in a
weakness and light shear axis region as PWATS increase to above 2
inches. These factors combined should allow for semi-organized
showers and storms that could produce heavy rain at times. The
greatest likelihood of higher totals currently appears to be over the
Hill Country and northern I-35 corridor locations. However, this
could change if the pseudo-convective boundary is able to slide
farther south.
For mid- to late-week, at least scattered showers are expected
during the afternoon hours as instability occurs in the high PWAT
air. Both ECMWF and GFS models indicate tropical activity could be
possible across portions of the far southern Gulf of Mexico or the
Bay of Campeche in the Wednesday/Thursday time-frame. All guidance at
this time suggests this potential system to remain well south of the
region. However, if anything changes, we'll keep you apprised.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 76 98 77 99 78 / 20 20 10 20 30
Austin Bergstrom Intl Airport 75 97 77 97 77 / 20 20 10 20 30
New Braunfels Muni Airport 74 97 76 96 76 / 20 20 20 20 30
Burnet Muni Airport 72 94 74 95 74 / 20 20 10 20 20
Del Rio Intl Airport 77 97 76 99 78 / 20 30 20 20 20
Georgetown Muni Airport 75 96 75 97 75 / 20 20 10 20 30
Hondo Muni Airport 74 99 75 98 75 / 20 20 20 20 20
San Marcos Muni Airport 75 96 76 96 76 / 20 20 20 20 30
La Grange - Fayette Regional 75 96 77 96 77 / 20 40 20 40 30
San Antonio Intl Airport 77 96 77 95 78 / 20 20 20 20 20
Stinson Muni Airport 76 96 77 94 78 / 20 20 20 20 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...TB3
Synoptic/Grids...09
Public Service/Data Collection...YB
Hazardous weather outlook, Aug 4, 3:37 AM CST, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
437 AM CDT Fri Aug 4 2017
TXZ171>173-183>194-202>209-217>225-228-051100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
437 AM CDT Fri Aug 4 2017
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Isolated pockets of heavy rainfall are possible this afternoon
along and east of I-35. Given the dry antecedent conditions
flooding impacts, if any at all, would be very minor.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Afternoon heat index values of 104 to 108 degrees will be
possible Sunday through Tuesday across portions of South Central
Texas, outside of the Hill Country.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 4, 5:58 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
658 PM CDT FRI AUG 4 2017
TXZ224-225-050030-
Lavaca TX-De Witt TX-
658 PM CDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEWITT AND SOUTH
CENTRAL LAVACA COUNTIES UNTIL 730 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fordtran, or 16 miles southeast of Yoakum. This storm was slowly
moving west at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Some weak rotation was also noted on radar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 2914 9683 2906 9694 2910 9698 2903 9708
2902 9711 2922 9704 2924 9682 2915 9681
TIME...MOT...LOC 2357Z 003DEG 1KT 2913 9695
TB3Special weather statement, Aug 4, 6:26 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
726 PM CDT FRI AUG 4 2017
TXZ224-225-050115-
Lavaca TX-De Witt TX-
726 PM CDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEWITT AND SOUTHWESTERN
LAVACA COUNTIES UNTIL 815 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thomaston, or near Cuero, moving southwest at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Additionally, frequent cloud to ground lightning has
been observed in this storm.
Locations impacted include...
Cuero, Thomaston, Arneckville, Meyersville, Terryville and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 2907 9695 2910 9698 2887 9730 2888 9731
2887 9732 2890 9734 2889 9735 2890 9738
2892 9738 2892 9742 2906 9756 2929 9706
2915 9683
TIME...MOT...LOC 0025Z 056DEG 23KT 2908 9717
TB3Special weather statement, Aug 4, 7:08 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
808 PM CDT FRI AUG 4 2017
TXZ209-225-050200-
Lavaca TX-Fayette TX-
808 PM CDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE AND
NORTHWESTERN LAVACA COUNTIES UNTIL 900 PM CDT...
At 807 PM CDT, Doppler radar was tracking strong thunderstorms near
Flatonia, moving south at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Schulenburg, Hallettsville, Shiner, Flatonia, Moulton, Muldoon,
Komensky, Worthing, Swiss Alp, Henkhaus, Dubina, O Quinn, Engle,
Ammannsville, Mullins Prairie, Freyburg, Moravia, High Hill, Breslau
and Floy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 2963 9687 2961 9684 2958 9683 2958 9679
2952 9674 2940 9704 2942 9723 2950 9720
2958 9721 2964 9713 2968 9718 2988 9704
2984 9668
TIME...MOT...LOC 0107Z 015DEG 11KT 2965 9702
TB3Thunderstorm Wind, De Witt
- When
- August 4, 7:12 PM CST
- Where
- De Witt County, 2.16 mi SSW of Verhelle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 29.000, -97.190
A thunderstorm produced wind gusts estimated at 60 mph that damaged the roof of a large barn near Thomaston.
Thunderstorm Wind, De Witt
- When
- August 4, 7:13 PM CST
- Where
- De Witt County, 3.66 mi SW of Thomaston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 28.970, -97.200
A thunderstorm produced wind gusts estimated at 60 mph that knocked down a large tree limb on Thomaston River Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, August 4, 20171 death · $152,000 · 50 kt wind · 10 events
- Flash Flooding in Louisiana, August 4 to 5, 2017$5.0 million · 2 events
- Hail and Damaging Winds in New York, August 4, 2017$286,000 · 1 in hail · 26 events
- Flash Flood and Damaging Winds in Pennsylvania, August 4 to 5, 2017$154,000 · 78 kt wind · 38 events
- Hail and Damaging Winds in Pennsylvania, August 4, 2017$119,000 · 1 in hail · 30 events
- Tornado and Flash Flood in Georgia, August 4, 2017$100,000 · EF1 · 2 events
- Damaging Winds and Lightning Strike in New York, August 4, 2017$56,000 · 65 kt wind · 16 events
- Damaging Winds in Pennsylvania, August 4, 2017$56,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, August 4, 2017$31,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, August 4, 2017$33,000 · 1 in hail · 10 events
- Hail and Damaging Winds in West Virginia, August 4, 2017$32,000 · 50 kt wind · 6 events
- Tornado and Flash Flood in New York, August 4, 2017$2,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720501, 720503.